Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Birmingham, AL

February 3, 2006Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 3, 2006, 5:13 PM CST for Pickens County, Alabama. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2006, 5:13 PM CST (23:13 UTC)
Expired
Feb 3, 2006, 6:15 PM CST
In force
62 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 5:45 PM CSTHAIL 0.25Pickensville, ALSMALL HAIL REPORTED AT ALICEVILLE LOCK AND DAM.
Feb 3, 5:55 PM CSTHAIL 0.75Carrollton, ALPENNY SIZE HAIL REPORTED IN CARROLLTON BY THE SHERIFFS DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 3, 5:04 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 032313
SVRBMX
ALC107-040015-
/O.NEW.KBMX.SV.W.0001.060203T2313Z-060204T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CST FRI FEB 3 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF ALICEVILLE

* UNTIL 615 PM CST

* AT 513 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS
  AND POWER LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE
  HIGHWAY.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 30
  MILES NORTHWEST OF CARROLLTON TO 23 MILES NORTHWEST OF COCHRANE    
  TO 20 MILES WEST OF COCHRANE...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PICKENSVILLE...REFORM...CARROLLTON...ALICEVILLE...AND GORDO.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3354 8828 3352 8784 3316 8785 3308 8804
      3305 8805 3307 8807 3305 8809 3305 8815
      3302 8818 3299 8818 3299 8833

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 032345
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST FRI FEB 3 2006

ALC107-040015-
/O.CON.KBMX.SV.W.0001.000000T0000Z-060204T0015Z/
PICKENS AL-
544 PM CST FRI FEB 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR PICKENS COUNTY...

AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF 
ETHELSVILLE TO PICKENSVILLE TO COCHRANE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALICEVILLE...CARROLLTON...REFORM...PALMETTO...GORDO AND HARPERS MILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST 
FRIDAY EVENING FOR WEST CENTRAL ALABAMA.

LAT...LON 3354 8828 3352 8784 3316 8785 3308 8804
      3305 8805 3307 8807 3305 8809 3305 8815
      3302 8818 3301 8820 3301 8833

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 3:30 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 3, 3:30 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST FRI FEB 3 2006

.DISCUSSION...

A COMPLEX FORECAST TO SAY THE LEAST IS ON TAP FOR THIS WEEKEND.
MODELS CONTINUE TO BE ALL OVER THE PLACE WITH THE NEXT LOW
PRESSURE SYSTEM. MORE ON THAT LATER. BUT FIRST...LET ME DISCUSS
THE THREAT OF SEVERE WEATHER FOR THIS EVENING.

SCATTERED SEVERE STORMS ARE CURRENTLY MOVING EAST ACROSS CENTRAL
MISSISSIPPI AND THEY ARE ABOUT TO CROSS THE INTERSTATE 55 CORRIDOR.
THESE STORMS ARE PRODUCING SOME BIG TIME HAIL...ALTHOUGH SOME OF
THEM HAVE HAD SOME ROTATION FROM TIME TO TIME. MOST OF OUR
FORECAST AREA REMAINS STABLE AT THIS TIME...WITH THE EXCEPTION OF OUR
EXTREME SOUTHWESTERN ZONES WHICH INCLUDES SUMTER...SOUTHERN
GREENE...HALE...AND MARENGO COUNTIES. THE RUC SHOWS INCREASING
INSTABILITY TONIGHT AS THE SURFACE LOW PRESSURE APPROACHES FROM
THE WEST. I THINK THESE STORMS MAY HOLD TOGETHER AND AFFECT OUR
EXTREME SOUTHWESTERN COUNTIES. HOW FAR EASTWARD WILL THESE SEVERE
STORMS MOVE...WILL DEPEND IF THEY CAN HOLD TOGETHER ONCE THE SUN
SETS. FOR NOW...ADDED SEVERE WORDING TO THE FORECAST MAINLY IN THE
SOUTHWEST WITH LARGE HAIL BEING THE MAIN THREAT. HOW FAR EAST WILL
THIS THREAT EXTEND TONIGHT WILL DEPEND IF THEY CAN HOLD TOGETHER
AFTER SUNSET. AREAS AROUND MONTGOMERY...TROY...UNION SPRINGS...AND
AUBURN SHOULD STAY TUNED.

AS FOR THE WEEKEND. SATURDAY LOOKS VERY BRISK. TEMPERATURES WILL
BE IN THE 40S OVER MUCH OF THE AREA WITH LOW 50S ACROSS OUR SOUTH.
THE WIND WILL BE BLOWING PRETTY GOOD AS A TIGHT PRESSURE GRADIENT
WILL BE IN PLACE. SKIES WILL BE CLOUDY FOR AT LEAST THE MORNING
HOURS. IT DOESNT LOOK PRETTY. A LAKE WIND ADVISORY WILL PROBABLY
BE REQUIRED FOR THIS TIME PERIOD.

MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT UNTIL SUNDAY. THAT IS
THE POINT WHERE EACH AND EVERY SINGLE MODEL GOES THEIR OWN WAY.
SUNDAY LOOKS DRY MOST OF THE DAY. BY SUNDAY NIGHT...A SURFACE LOW
PRESSURE DEVELOPS WEST OF ALABAMA. WHERE THIS LOW TRACKS WILL HAVE
A GREAT IMPACT OVER CENTRAL ALABAMA. THE 12Z UKMET PLACES THE LOW
FARTHEST TO THE SOUTH OUT OF ALL OF THE MODELS WHICH WOULD GIVE US
SNOW IF IT VERIFIES. THE ETA/NAM PLACES THE LOW FARTHEST TO THE
NORTH PUTTING US IN THE RAIN SIDE. I AM STILL NOT CONFIDENT ENOUGH
TO ADD SNOW IN THE FORECAST SUNDAY NIGHT OR MONDAY AT THIS TIME.
HOPEFULLY WE CAN GET SOME AGREEMENT HERE WITH THE MODELS SOON.

PATTERN LOOKS ACTIVE NEXT WEEK. TEMPERATURES WILL REMAIN AROUND OR
BELOW NORMAL. A NORTHWEST FLOW ALOFT WILL BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     41  45  23  48 /  90  30   0  10
ANNISTON    43  46  26  50 /  90  20   0  10
BIRMINGHAM  40  45  26  52 /  90  10   0  10
TUSCALOOSA  41  49  27  54 / 100  10   0  10
CALERA      42  46  27  53 /  90  10   0  10
AUBURN      42  47  30  50 /  70  10   0  10
MONTGOMERY  43  50  27  54 /  70  10   0  10
TROY        48  53  29  54 /  60  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Feb 3, 1:18 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST FRI FEB 3 2006

ALZ011>015-017>050-041918-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CST FRI FEB 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS BETWEEN 4 PM CST AND MIDNIGHT CST SOUTH
OF A DEMOPOLIS...TO PRATTVILLE...TO AUBURN LINE.

A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL IS POSSIBLE
NORTH OF THE LINE MENTIONED ABOVE BETWEEN 4 PM CST AND MIDNIGHT.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH CENTRAL ALABAMA
LATE THIS AFTERNOON...THEN MOVE THROUGH THE AREA THIS EVENING.
WITH STRONG LIFT AND SOME INSTABILITY FORECAST...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.  LOCATIONS SOUTH OF A DEMOPOLIS
TO AUBURN LINE HAVE THE BEST CHANCE FOR SEVERE STORMS WHERE THE AIR
WILL BE MOST UNSTABLE.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS AS HIGH AS
30 MPH CAN BE EXPECTED ON SATURDAY BEHIND THE PASSAGE OF THE
COLD FRONT ACROSS ALL OF CENTRAL ALABAMA.  A LAKE WIND ADVISORY
MAY BE NEEDED DURING THE DAY ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS POSSIBLE
BETWEEN 4 PM CST AND MIDNIGHT CST TODAY MAINLY SOUTH OF A DEMOPOLIS
TO AUBURN LINE.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:26 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Feb 3, 5:41 PM CSTSevere Thunderstorm WarningBMXSumter64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.